Article Text

PDF

Drug induced pseudolymphoma secondary to ethosuximide
  1. M R Masruha1,
  2. C M Marques1,
  3. L C P Vilanova1,
  4. M T de Seixas Alves2,
  5. M F P Peres3,
  6. M G Rodrigues4
  1. 1Department of Neurology and Neurosurgery, Federal University of São Paulo, São Paulo, Brazil
  2. 2Department of Pathology, Federal University of São Paulo
  3. 3Research and Teaching Institute, Albert Einstein Hospital, São Paulo
  4. 4Department of Paediatrics, Federal University of Espírito Santo, Espírito Santo, Brazil
  1. Correspondence to:
 Dr Marcelo Rodrigues Masruha
 Division of Child Neurology, Department of Neurology and Neurosurgery, Botucatu Street 720, Federal University of São Paulo, São Paulo 04023-9000, Brazil; mmasruhaig.com.br

Statistics from Altmetric.com

Ethosuximide is an antiepileptic succinimide, widely used in the treatment of absence seizures. Haemopoietic complications associated with the administration of this drug have included leucopenia, agranulocytosis, pancytopenia with or without bone marrow suppression, and eosinophilia.1 We report a patient with pseudolymphoma induced by ethosuximide, a complication never reported previously.

Case report

A 12 year old boy presented with a two months history of fever, weight loss (3 kg), and non-painful swellings on the neck, axillae, and both inguinal regions. The patient had been on ethosuximide for three months for childhood absence epilepsy. It was being given at a dose of 30 mg/kg/day, in three divided doses, and the seizures had been under reasonable control.

Physical examination on presentation revealed enlarged lymph nodes on the both sides of the neck, axillae, and inguinal regions. All the nodes were non-tender, firm, measuring 1 to 2 cm in diameter, and freely mobile. The liver and spleen were not palpable and all other systems were normal.

A full blood count revealed a leucopenia of 3.6×103 /μl (48% neutrophils, 3% eosinophils, 40% lymphocytes, and 9% monocytes) and a decreased platelet count of 119.0×103 /μl. Studies for serological markers revealed no acute or chronic infection with cytomegalovirus, Epstein–Barr virus, herpes simplex virus, or toxoplasmosis.

An excisional biopsy of a 2 cm cervical node was done. Frozen section diagnosis was consistent with lymphoma. Permanent sections showed a diffuse polymorphic lymphoid hyperplasia with effacement of the normal architecture; there was an admixture of lymphoid cells, including small and large lymphocytes and plasma cells (fig 1). Leucocyte phenotyping, using the ABC immunohistochemical method, showed heterogeneous T cell and B cell populations: T cell subsets included CD45RO and CD30. B lymphocyte markers included CD20.

Figure 1

 Lymph node biopsy resembles lymphoma, but leucocyte phenotyping shows heterogeneous cell population typical of lymphoid hyperplasia.

One day after ethosuximide discontinuation the fever disappeared. The lymph nodes were noticed to have decreased in size on the second week and completely regressed on the end of the second month. The leucocyte and platelet counts normalised after two weeks of ethosuximide withdrawal. Positive rechallenge resulted in drug induced fever and enlargement of the lymph nodes after one week of ethosuximide administration.

Comment

Lymphadenopathy has been recognised as a complication of drug treatment, particularly with antiepileptic drugs, since the first report of phenytoin-induced pseudolymphoma in 1940.2 Since then, this idiosyncratic reaction has also been described with carbamazepine, lamotrigine, nifedipine, thioridazine, atenolol, amiloride/hydrochlorothiazide, mexiletine, penicillamine, captopril, enalapril, and methotrexate.3 Most of these are associated with cutaneous pseudolymphomas, but the antiepileptic drugs are more likely to precipitate cervical lymphadenopathy.

Pathologically, the term “pseudolymphoma” has been used to describe lymphoid cell proliferation with effacement of nodal architecture, so that there is a false appearance suggestive of malignancy. Although the precise pathogenesis of this drug reaction is unknown, pseudolymphoma may develop as a hypersensitivity reaction when a drug or one of its structural ligands acts as an antigen, triggering an immune reaction. Alternatively, the drug in question may promote a dysregulated immune response to another drug or non-pharmacological antigen.4

Ethosuximide is widely used in the treatment of absence seizures. On the basis of more than a decade of studies on its cellular effects, the mechanisms of action are thought to include blockade of the low threshold, T-type Ca2+ current and a reduction in both the non-inactivating Na+ current and the Ca2+ activated K+ current in thalamic and cortical neurones.4

The most common dose related side effects are gastrointestinal complaints (nausea, vomiting, and anorexia) and central nervous system (CNS) effects (drowsiness, lethargy, euphoria, dizziness, headache, and hiccup). Some tolerance to these effects develops. Parkinson-like symptoms and photophobia have been also reported. Urticaria and other skin reactions, including Stevens–Johnson syndrome, as well as systemic lupus erythematosus, eosinophilia, leucopenia, thrombocytopenia, pancytopenia, hepatic dysfunction, and aplastic anaemia, also have been attributed to ethosuximide.1

In this case, the disappearance of lymphadenopathy with withdrawal of the drug, and its prompt reappearance when the drug was reintroduced, suggests a strong cause–effect association between ethosuximide and lymphadenopathy. To our knowledge, this is the first case report of ethosuximide induced pseudolymphoma and the second to report lymphadenopathy as an adverse effect of ethosuximide.5

References

View Abstract

Footnotes

  • Competing interests: none declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.